PDA

View Full Version : Meds? What to do?



Delphinia981
05-17-2009, 07:23 AM
Hello all. I have recently been diagnosed with Lupus after 15 years of symptoms. I also have psoriasis and rheumatoid arthritis. My rheumatologist (who is excellent) says that he would prefer that I use a conservative therapy while my symptoms aren't too severe...so he's got me on Clinoril twice a day. It's mad a small difference, but nothing to write songs about. He told me that, while HE preferred the conservative therapy, that it was my choice as to whether I wanted to start immuno-suppressive drugs and steroids. Once he gave me the laundry list of side effects (cancer, ulcers, etc.), I caved and decided to stick with the Clinoril. Now, I'm wondering if I made a mistake. I know I can request a med change at any time...but I certainly don't want to jump the gun and risk all those horrible side effects if I don't have to.

Anyone have any input? Is the more targeted treatment as bad as they say it is? HELP!!

Thanks,
Carrie

rob
05-17-2009, 09:01 AM
Hi Carrie,

Have you considered taking Plaquenil? It's probably the most prescribed drug for managing Lupus. It can have side effects-there is a possibility damage to the retinas, so you have to see an opthomologist every few months to monitor your eyes. Most people take the drug with little or no side effects at all, and tolerate it well. It can take a few months to build up in your system and start working, but once it does, the improvement can be very significant.

Rob

Delphinia981
05-17-2009, 11:57 AM
Rob - I will absolutely ask about that next time I see my doctor. Thank you!!

Best,
Carrie

Oluwa
05-17-2009, 06:21 PM
FYI...

Anti-malarials are particularly effective in treating skin and joint symptoms that may occur in SLE. They have been demonstrated to improve:


muscle and joint pain
inflammation of the lining of the heart (pericarditis)
inflammation of the lining of the lung (pleuritis)
other symptoms of lupus such as fatigue and fever.

However, anti-malarials alone are not appropriate treatment for more severe manifestations of systemic lupus as kidney disease.
Anti-malarials are very effective in the treatment of discoid lupus erythematosus (DLE): 60-90 percent of those with DLE went into remission or showed major improvements after being treated with anti-malarials. Skin lesions of DLE which have not responded to treatment with topical therapy (e.g., creams, ointments) may improve with the use of anti-malarial drugs.
Anti-malarials are also useful in subacute cutaneous lupus, and in overlap syndromes which have acute symptoms of lupus and other autoimmune disorders.


The anti-malarials used in the management of systemic lupus include:


hydroxychloroquine (Plaquenil)
chloroquine (Aralen)
quinacrine (Atabrine).

These medications are not equivalent in their side effects. In the United States, hydroxychloroquine (Plaquenil) is the most popular because it is felt to be less likely to cause eye side effects.

The most common side effect complaint with Plaquenil is nausea and headaches which usually subside within 2 weeks...

Clinori...a NSAID, as with all NSAID is very hard on the stomach, could also produce ulcers so please watch for it...eat with it.

Monitoring of the eyes is usually every 6 months or once a year. For me it is once a year..your Rheumatologist and ophthalmologist will determine what schedule is appropriate for you.

Love,
Oluwa

Delphinia981
05-23-2009, 08:05 PM
Thank you, Rob and Oluwa. You've both been so helpful to me since I got here.

I've tolerated the Clinoril very well. No nausea or stomach aches yet...and it's been 6 weeks...so I'm hoping that keeps up.

Haven't heard anything from my rheumatologist about seeing an opthalmologist...will I need to do that even if I'm just on the NSAID? I wear glasses and have my eyes checked once a year...is that sufficient? Guess I should ask at my next appointment...so much to learn, so little time!

rob
05-24-2009, 04:06 AM
Hi Carrie,

To the best of my knowledge, you do not have to see an opthamologist to monitor your eyes if you are only on NSAID's. It's the anti-malarials (plaquenil etc.) that can cause retinal damage.

Rob

Oluwa
05-24-2009, 05:55 AM
Hi Carrie...you're welcome.

As a precaution do protect your stomach from developing an ulcer, gastritis and etc. Eventually they can and usually do erode our stomachs. Ensure you have food in there when swallowing NSAIDS...

Our stomach is an organ and we do get inflammation in our digestive tract from Lupus...Lupus, he/she is everywhere. Prevent..protect.

And...what a doll..who is that adorable girl in your avatar..she belongs to you? Beautiful.

Did you find your way back to the PM box yesterday. I replied to your PM...

Enjoy the day....Hugs.

Love,
Oluwa

Delphinia981
05-24-2009, 07:36 AM
I did, Oluwa...and thank you!!

Yes, that is my little girl, Annie. She's 3 going on 30, and a carbon copy of her Momma...so if you ever wonder what I look like, look at that and imagine it slightly more war-torn...LOL.

I do have and have had problems with my digestive tract for YEARS. They've thought I had everything from Celiac Disease to Crohns to Colitis to IBS...never any answers. I haven't seen my GI since my diagnosis...I will see him this Thursday. Curious as to what he thinks, and if anything else can be done. Keep your fingers crossed!

Sandra
05-25-2009, 08:23 AM
I feel quite lost rearding medication. First my GI tract really gives me a hard time. Probably the thyroid and sjogren's a absorbtion and dryness/motility problem. Then the Addison's contributes to everything and I only take a replacement dose of 7.5 mg daily of prednisone for that, but if I get into an "acute" situation I am supposed to double that. So when I am flaring which is much of the time am I always acute?
How much prednisone do lupus patients usually take in a flare?
As far as plaquenil I have tried it and didn't do so well as my GI tract would not co-operate, and I am not to happy about the prospect of immunosuppresants. I waould very much like to try stem cell but so far I don't think that's an option here. No the one where they kill your immune system and start over the one where they remove the stem cells fromyour own body and then reinject after manipulating them somehow.
So so far I just take thyroid medication, low dose prednisone, stomach protectant losic, amitriptyline 10mg for pain/sleep and on occasion clonazepam 1/4 to 1/2 5mg tab when i am really hurting and can't sleep. Thanks Sandra

Delphinia981
05-25-2009, 08:32 AM
Hello Sandra...I'm with you, definately. I'm also on amitriptyline (and clonazepam for bad nights), and I STILL can't fall asleep. It seems to me that this whole med thing is just a game of trial and error...what seems to work for some doesn't work for others. Frustrating, absolutely...but I have hope that we will all get our medication issues resolved sooner than later!! Best of luck to you!